Alabama, 2008

Lightning Strike in Alabama, June 30, 2008

June 30, 2008 · NWS MOB · 1 event in 1 county or zone

A line of thunderstorms moved through Covington county around sunrise. The thunderstorms produced several lightning strikes that damaged transformers and knocked out power.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A line of thunderstorms moved through Covington county around sunrise. The thunderstorms produced several lightning strikes that damaged transformers and knocked out power. An underground water line was struck and shattered the pipe. Water was shut off for over an hour to repair the pipe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 30, 4:15 AM CST, 15 minutes earlier.

Area forecast discussion, Jun 30, 4:15 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
515 AM CDT MON JUN 30 2008

.SHORT TERM (TODAY AND TONIGHT)...ALREADY UPDATED/CORRECTED THE
MORNING FCST PACKAGE SEVERAL TIMES AFTER INITIAL ISSUANCE DUE TO THE
RAPID DEVELOPMENT OF CONVECTION OVER THE NORTH CENTRAL PART OF THE
FCST AREA THIS MORNING. BASICALLY RAISED POPS FROM GOOD CHANCE TO
LIKELY CATEGORY ACROSS THIS AREA AS THIS ACTIVITY WILL LIKELY BE
ONGOING AT...AND CONTINUING PAST...12Z. (NOTE: ALSO HAD TO MAKE A
CORRECTION TO THURSDAY MAX TEMPS IN THE CAMDEN/WILCOX COUNTY AREA.
OTHERWISE NO CHANGES WERE MADE TO INITIAL MORNING ZFP PACKAGE.)
500 MB TROUGH WILL BRING UPPER FLOW BECOMING MORE NORTHWEST.
ASSOCIATED COLD FRONT WILL MOVE ACROSS THE THE AREA BRINGING LIKELY
CHANCES OF RAIN TO PORTIONS OF THE FCST AREA TODAY...THEN KEEPING A
CHANCE OF SHOWERS AND THUNDERSTORMS IN THE AREA THROUGH TONIGHT.
PRECIPITABLE WATER WILL DECREASE TO LESS THAN 1.5 BY TONIGHT AS THE
POPS TAPER TO ISOLATED LATE IN THE PERIOD. TODAYS WET MICROBURST
RISK IS LOW. 77/BD

&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...THE FRONTAL BOUNDARY MENTIONED
IN THE SHORT TERM DISCUSSION WILL DRIFT SOUTH TO THE COAST OR JUST
OFFSHORE OVER THE GULF BY TUESDAY...WHERE IT WILL GRADUALLY
DISSIPATE. DEEPER LAYER DRY AIRMASS MOVES INTO THE REGION JUST
BEHIND THIS FRONT...THUS RAIN CHANCES EXPECTED TO BE LOW TO NONE
TUESDAY THROUGH THURSDAY. PRECIPITABLE WATER VALUES BEGIN TO CREEP
BACK UP AS SFC RIDGE REBUILDS FROM THE EAST BY THURSDAY AND RETURN
FLOW MOISTURE INCREASES. ANOTHER UPPER LEVEL DISTURBANCE WILL BE
APPROACHING THE FCST AREA BY THE END OF THE WEEK...WITH UPPER LEVEL
TROF MAINTAINING ITSELF OVER...OR JUST WEST OF THE REGION...THROUGH
THE UPCOMING HOLIDAY WEEKEND. WITH THIS...WILL BE SEEING A RETURN OF
CHANCES OF SHOWERS AND THUNDERSTORMS OVER THE REGION BEGINNING
FRIDAY AND CONTINUING THROUGH THE WEEKEND. TEMPS EXPECTED TO BE NEAR
NORMAL THROUGH LONG TERM PERIOD...WITH LOWS GENERALLY IN THE UPPER
60S TO LOWER 70S AND HIGHS IN THE UPPER 80S AND LOWER 90S. 12/DS

&&

.MARINE...WEAKENING COLD FRONT WILL DRIFT OVER THE COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA TODAY. SCATTERED TO NUMEROUS
THUNDERSTORMS BRINGING STRONG GUSTY WINDS AND HIGHER STEEP WAVES WILL
DEVELOP ACROSS THE MARINE AREA AS THE FRONT MOVES SLOWLY OFFSHORE
THROUGH MONDAY EVENING. IT WILL DISSIPATE OVER THE NORTHERN GULF
WATERS ON TUESDAY AS A HIGH BUILDS EAST ACROSS THE SOUTHEASTERN
STATES THROUGH LATE IN THE WEEK. SEAS WILL BE TO 3 FEET AS WINDS
START APPROACHING 13 TO 14 KNOTS LATE IN THE WEEK. 77/BD

&&

.FIRE...STILL EXPECTING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS OVER THE AREA TODAY...BUT A DRIER AIRMASS WITH LOWER
RAIN CHANCES IS EXPECTED TUESDAY THROUGH THURSDAY. AFTERNOON
RELATIVE HUMIDITY VALUES WILL DROP INTO THE UPPER 30S AND LOWER 40S
ACROSS INTERIOR PORTIONS OF THE FCST AREA ON TUESDAY AND WEDNESDAY
AFTERNOONS...THEN BEGIN TO INCREASE ONCE AGAIN DURING THE LATER PART
OF THE WEEK. NO HEADLINES. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      87  66  91  68 /  50  20  05  05
PENSACOLA   87  69  88  71 /  50  20  10  05
DESTIN      83  76  87  73 /  70  20  20  10
EVERGREEN   88  63  89  60 /  60  20  05  05
WAYNESBORO  89  61  91  64 /  30  10  05  05
CAMDEN      88  64  91  64 /  30  10  05  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 29, 6:09 PM CST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
709 PM CDT SUN JUN 29 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-301200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
709 PM CDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH
ALABAMA...INLAND SOUTHEAST MISSISSIPPI...THE WESTERN FLORIDA
PANHANDLE...AND THE GULF COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA.

.DAY ONE...TONIGHT AND MONDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN DEVELOPING AFTER SUNRISE
ON MONDAY AS A WEAKENING COLD FRONT MOVES SOUTH TO THE GULF COAST.
THE THUNDERSTORMS WILL BE MOST NUMEROUS IN THE LATE MORNING AND
AFTERNOON HOURS.  A FEW STORMS IN THE LATE MORNING AND AFTERNOON
HOURS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.  ALL
THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES IN ADDITION TO
HEAVY RAINS FALLING AT A RATE OF 2 TO 3 INCHES PER HOUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY.

RAIN CHANCES WILL DECREASE DURING THE MIDDLE PART OF THE WEEK AS THE
FRONT DRIFTS JUST SOUTH OF THE AREA AND DRIER AIR MOVES IN FROM THE
NORTH. AN INCREASE IN SHOWERS AND THUNDERSTORMS IS EXPECTED ONCE
AGAIN TOWARD THE UPCOMING 4TH OF JULY WEEKEND WHEN ISOLATED STRONG
STORMS WILL AGAIN BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL
AND HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER OPERATIONS MAY BE NEEDED FOR MONDAY AFTERNOON.

In the hours before

Special weather statement, Jun 30, 3:39 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
439 AM CDT MON JUN 30 2008

ALZ060-301015-
COVINGTON-
439 AM CDT MON JUN 30 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER COVINGTON COUNTY...

AT 427 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR SANFORD...MOVING EAST AT 26 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
ONYCHA...OPP AND ESTOTHEL THROUGH 515 AM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Covington

When
June 30, 4:30 AM CST to 4:50 AM CST
Where
Covington County, Opp to Andalusia
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.280, -86.250

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119008.